Keep taking the HRT?

Hi everyone,

I need some help please.

In jan I had a lap which diagnosed that I had endo. Following this I was put on monthly GnRH injections for 3 months with no HRT. Everything was fine for those three months, no pain, no mood swings, occasional hot flushes but nothing I couldn't cope with.

In april I went in to hospital for a second lap, to drain cysts from my left ovary and to try and remove the endo from around the pelvis. They ended up removing my left ovary. The consultant then prescribed another round of injections (one large one to last 3 months) and this time livial as the add back. She said that because I didn't have it before I should have some now - which makes sense.

Since the op I've been fine, recovering quicker than what I expected, not over exerting myself, but doing what I can to help the recovery process. I have now been taking the livial for nearly two weeks. The last couple of days I have had lower back pain and not feeling myself, being moody, trying not to bite the OHs head off etc. This morning I have woken up to find that to all intents of purpose started my period. I've read around about livial and know it can cause spotting etc - but this is far more than that. I feel exactly as I would when having my period, bloating, achy, back ache and utterly fed up. I'm currently sat upstairs writing this because I was about to explode at the OH for nothing in particular!

My question is - should I stop taking the livial? I was fine before without it. Should I continue taking it for a couple more days and see what happens? I'm supposed to be on it until August, but if its going to make me feel like this I don't see the point - it's put me back into the place I was in jan before the first lap.

All advice gratefully appreciated.


8 Replies

  • I was on livial for a few years while on 3 month doses of the injection. I did have breakthrough bleeding once. it was like you said a proper period. also it is normal to bleed while you are on injection. you can get bad moodswings with the hrt because your hormones are going a bit crazy trying to balance out. i was up and down quite a bit. but i would advise that if these symptoms are still happening by the mid of next week dont just stop them without speaking to the dr that prescribed them to you. there are other types of hrt you can take. is this 3 month injection the only one you are going to have or are they going to continue with it every 3 months for a specific amount of time? if it is just this 3 month round,i dont see the absolute need for you to take them. the hrt is more important if you would be in the injection long term ect. anyway i hope you feel better and everything calms down. if not call that dr and keep on them till you hear back. and if you like here is a facebook group that is actually very good. all the ladies in there are amazing and the group is private so its even better no one on your facebook can see what you post so its totally safe lol heres the link hope to see you there. just copy and past it and ask to join and i will make sure you get added



  • Hi There

    I'ts only a thought but I was on 3 monthly zoladex injections for a while and then I started to get what I thought was breakthroygh pain my gyaeni suggested i had the monthly injectiions instead and things have improved .So I wondered if your pain is not from the HRT add back but maybe breakthrough pain.I'ts only a thought but maybe worth checking out if you are staying on them for a while longer.

    best wishes Xxxx

  • I've since had a total hysterectomy so I'm not on any injection anymore :)

  • Hi

    This is very similar to what's happened with me this week, I've been on prostap injections since last December and was told I could only stay on them if I started having add back hrt. I started the hrt nearly 2 weeks ago but on tuesday started bleeding, bad back and all other normal period stuff which I have thankfully not had to deal with for the 6 months on prostap so far so was not at all impressed! I went to my GP yesterday and she told me to stop taking the hrt immediately and phone my consultant and ask him what he wants me to do, so am waiting on his advice as he is on hols this week. GP agreed with me that pointless taking the hrt if it overrides the benefits ive had from the prostap, her opinion was that as I was fine without the hrt and wasn't particularly suffering from side effects from the prostap etc, then its likely there are other things I could take for bone density instead of the hrt but she wanted the gynae's advice first.

    If I was you I would go to your GP, I wasnt willing to wait another day in case it risked everything kicking back in as I cant face going back to how I was before quite yet! x

  • Thanks for this.

    When I was on the first lot of injections I was fine - more than fine actually. I was back to being the real me, no more pain or worry and the consultant said not to bother with the add back as the side effects were minimal. I had the second (3 month) injection about 4 weeks ago and started taking the livial about 2 weeks ago. The first two weeks, even though I was recovering from surgery were good, I was recovering quickly, wanted to get well. Since I've been on the livial I've just not been right and this morning I just felt what is the point. I fell exactly like I did before all this started.

    As far as I am aware I'm only on the injection for a further 3 months then they are doing an ultra sound to see what has been happening in that 3 months.


  • Hi ladies,

    I had my 3mth injection and i am due my 2nd 3mth injection at the end of June. My gyno said he will only give me injection long term as long as i take the HRT because i am 42yrs. I have over the yrs been on the injections but no longer than 6mths. The first time i got the injection i tried HRT but it gave me really horrendous thrush so i came off it. Last yr when i was back on the injection i refused to take the HRT. I haven't started the HRT yet because i don't want to take it. I can deal with the menopause side effects better than HRT side effects. I am so confused as off what to do, i know that my gyno will not be happy.

    Mrs Confused

  • I hated Lival. HATED it. Whenever I have to have a course of Zoladex now my gynae tells me that I probably should take it because she has to say that, but she knows I'm not going to.

    As other people have said, don't just stop without talking to your consultant. But at the end of the day, they can't force this stuff down your throat, and so long as you are aware of the risks of not taking HRT the final decision is yours.

    Oh, the joys of being a woman...

  • Hi Helsbels.

    I was also prescribed livial hrt to take while on GnRH injections but I didn't get on with it at all. I was bleeding all the time had pains even though the injections are meant to stop the bleeding?! I had a really heavy bleed and in the end I decided to stop taking them and voilà no more bleeding!! I'm much happier off the hrt.

    Just thought I'd share my experience...totally didn't get on with hrt!

    Take care x


You may also like...